Acetaminophen May Increase Pediatric Asthma Risk

Use of drug by children may also raise risk of eczema, rhinoconjunctivitis
By Monica Smith
HealthDay Reporter

THURSDAY, Sept. 2 (HealthDay News) -- Use of acetaminophen in children may increase the risk of asthma, eczema, and rhinoconjunctivitis, according to research published online Aug. 13 in the American Journal of Respiratory and Critical Care Medicine.

Richard W. Beasley, M.D., of the Medical Research Institute of New Zealand in Wellington, and colleagues collected data on symptoms of asthma, rhinoconjunctivitis, and eczema, along with risk factors, including acetaminophen use, from questionnaires completed by 322,959 13- and 14-year-olds internationally.

The researchers found an exposure-dependent increased risk of asthma, rhinoconjunctivitis, and eczema symptoms associated with recent acetaminophen use; the odds ratios for risk of current asthma symptoms were 1.43 and 2.51 for medium and high use of acetaminophen, respectively, versus no use.

"Acetaminophen use may represent an important risk factor for the development and/or maintenance of asthma, rhinoconjunctivitis and eczema in adolescent children," Beasley and colleagues conclude.

The study was partly funded by AstraZeneca New Zealand, Glaxo Wellcome New Zealand, and Glaxo Wellcome International Medical Affairs.

Abstract
Full Text (subscription or payment may be required)

Copyright © 2010 HealthDay. All rights reserved.

Powered by

Featured Jobs



Benefits of Membership

FREE E-Newsletters
Sign up for our free enewsletters to stay up-to-date in your area of practice - or take a look at an archive of prior issues

CESaver
Join our CESaver program to earn up to 100 contact hours for only $34.95
Register Now

Lippincott's NursingCenter.com
Explore a world of online resources

Become a Member